Michigan, 2003

Damaging Wind in Michigan, May 11, 2003

May 11, 2003 · NWS APX · 1 event in 1 county or zone

Thunderstorms moved through much of northern Michigan in the morning hours. One storm was intense enough to down trees near Hockaday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms moved through much of northern Michigan in the morning hours. One storm was intense enough to down trees near Hockaday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 11, 1:35 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, May 11, 1:35 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
235 AM EDT SUN MAY 11 2003

SHOWERS AND THUNDERSTORMS WERE WIDESPREAD EAST OF UPPER LOW CENTERED
OVER IOWA...WHERE STRONG/DEEP LAYER ASCENT WAS OCCURRING ALONG AND
EAST OF DRY SLOT SURGING E/NE. ASSOCIATED DEEP/OCCLUDING SURFACE LOW
HAD ADVANCED INTO SW WI...WITH A STRONG PRESSURE RISE MAX IN WAKE OF
COLD FRONT SWINGING INTO THE MID MS RIVER VALLEY. THESE FEATURES
WILL ALL PUSH NE TOWARD THE FORECAST AREA THIS MORNING.

FORECAST ATTENTION FOCUSES ON THUNDERSTORMS/SEVERE POTENTIAL THIS
MORNING...STRONG WIND POTENTIAL TODAY AND POPS THIS AFTERNOON INTO
TUESDAY.

GIVEN OCCLUSION PROCESS ALREADY OCCURRING AND PRECIP INDUCED COOLING
SLOWING NWARD ADVANCE OF WARM FRONT...ONLY PART OF FORECAST AREA
THAT MAY BRIEFLY BREAK INTO WARM SECTOR THIS MORNING WILL BE FAR
S/SE COUNTIES...SO SEVERE THREAT WILL REMAIN MARGINAL (PRIMARILY
LARGE HAIL). AM STILL CONCERNED THAT A BRIEF PERIOD OF ENHANCED
SEVERE WEATHER IS POSSIBLE BETWEEN 12Z AND 16Z...ESPECIALLY ACROSS
EASTERN COUNTIES OF NORTHERN LOWER MICHIGAN...AS OCCLUDED SURFACE
FRONT...LEFT EXIT REGION OF 120 KT 300 MB JET MAX AND FOCUSED
700-500 MB QG FORCING PUSH THROUGH WEAK TO MARGINAL
INSTABILITY/STRONGLY SHEARED ENVIRONMENT (BULK SHEAR EXCEEDING
40 KTS/SRH BRIEFLY EXCEEDING 200 M2/S2) UNDER DRY SLOT. HOWEVER...
OCCLUSION WILL BE MOVING QUICKLY...SO WINDOW OF OPPORTUNITY FOR
SEVERE UNDER DRY SLOT WILL BE NARROW.

MEANWHILE...UPSTREAM TRENDS SUGGEST THAT COMBINATION OF
GRADIENT/ISALLOBARIC WINDS (AS STRONG PRESSURE RISE MAX FOLLOWS
SURFACE LOW/FRONT TOWARD NE) WILL PRODUCE STRONG WINDS ACROSS PARTS
OF THE FORECAST AREA LATER THIS MORNING INTO THIS AFTERNOON.
0Z ETA SOUNDINGS SUGGEST THAT MIXED LAYER WILL TAP INTO
50 KT WINDS FOR A TIME BY EARLY AFTERNOON...TRANSLATING TO ADVISORY
CRITERIA WINDS IN THE REGION. WHILE CONFIDENCE IS HIGH THAT BAND OF
STRONG WINDS WILL BE FOCUSED ACROSS S/E COUNTIES OF THE FORECAST
AREA MBL/CAD NE THROUGH APN)...UNCERTAINTY EXISTS CONCERNING N/NW
EXTENT OF ADVISORY CRITERIA WINDS...AS 0Z MODELS DISAGREE CONCERNING
EXACT TRACK OF SURFACE LOW THIS AFTERNOON/EVENING...AND THIS TRACK
WILL DETERMINE THE LOCATION OF STRONGER WINDS. WATCH LOCATIONS IN
DOUBT INCLUDE FRANKFORT...TVC...ACB AND GLR (PERHAPS TOO CLOSE TO
SFC LOW). WILL ERR ON THE SIDE OF CAUTION...AND WILL INCLUDE
ALL WATCH COUNTIES ADVISORY. HOWEVER...TRACK OF SURFACE LOW/BAND OF
STRONGER WINDS FARTHER EAST MAY COMPEL CANCELLATION OF THE ADVISORY
FOR AT LEAST THE LELAND/FRANKFORT/TVC/ACB/GLR AREAS BY THIS
AFTERNOON.

AS LOW BECOMES VERTICALLY STACKED AND SLOWLY ROLLS EAST THIS
AFTERNOON...SHOWERS SHOULD AGAIN BECOME WIDESPREAD ACROSS ALL BY FAR
N/NE COUNTIES...WHERE REMNANTS OF DRY SLOT WILL LINGER LONGEST.
THEN...SHOWERS WILL BE WIDESPREAD (CATEGORICAL POPS) ALL AREAS
TONIGHT...WITH AT LEAST LIKELY (70%) POPS IN ORDER MONDAY/MONDAY
NIGHT. WOULD NOT BE SHOCKED IF A FEW WET SNOWFLAKES MIXED WITH RAIN
OVER HIGHER ELEVATIONS MONDAY NIGHT...BUT FOR NOW FORECAST LOW LEVEL
THICKNESSES ARE TOO HIGH TO JUSTIFY A MENTION. THEN...PREFER A
COMPROMISE BETWEEN FAST ETA/SLOW GFS CONCERNING EXIT OF LOW
TUESDAY...TRANSLATING TO CHANCE POPS IN THE AM ACROSS THE FORECAST
AREA.

NO CHANGES TO THE WED THROUGH SAT TIME FRAME.

.APX...HIGH WIND ADVISORY...TODAY...MIZ020>036-041-042.

ROWLEY
Hazardous weather outlook, May 11, 5:24 AM EST, 2 hours 6 minutes before
MIZ008-015>036-041-042-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
624 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL AFFECT NORTHERN LOWER MICHIGAN AND SURROUNDING
NEARSHORE WATERS TODAY. SEE ONGOING WATCHES...WARNINGS...OR
ADVISORIES FOR FURTHER DETAILS. THUNDERSTORMS WILL ALSO AFFECT
EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
May 11, 7:30 AM EST
Where
Gladwin County, 1 mi NNW of Hockady
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.100, -84.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361278.